Thank you for your inquiry.
Here is a link to a website which discusses the significance of a reported history of contact dermatitis to neomycin in regards to the administration of vaccines containing this antibiotic. There is a nice discussion of this issue at this link.
I have also copied for you below a quote from the most recent Practice Parameter on vaccine allergy (Adverse Reactions to Vaccines Practice Parameter 2012 Update, by Kelso, Greenhawt, and Li as chief editors).
Neomycin is contained in several vaccines
(12.) For those reporting a delayed-type hypersensitivity contact dermatitis to neomycin, the only anticipated reaction is a small temporary papule at the injection site (13, 14), and this is not a contraindication to subsequent vaccination.
In the Medscape article noted above, it states that there has never been systemic contact dermatitis reaction reported to vaccines containing neomycin and, as you can see from the quote above, it is considered safe to administer vaccines with neomycin to patients who claim such a history.
In answer to your other questions:
1. I do not think that patch testing will give you any useful information.
2. As you can see from the above, the risk is very small.
3. I do not see the need for a graded challenge or a “desensitization.”
4. These recommendations would not differ in any way from those that would be given for any other vaccine containing neomycin.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.